Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
jennyj

Retin A not working. What do I do now?

Recommended Posts

Hi. I've been using Retin A .025% gel for about 13 weeks now. My skin is red and I'm still breaking out and my skin feels like crap. And this is the worst my skin has ever been in my life. Does anyone have some advice as to what to do? I'm not using a moisterizer so maybe I should be? I couldn't get a derm apt until mid Sept. Should I keep using the Retin A or stop using it? I was also given solugel 8 which is 8% bp to use in the mornings. I haven't been using it because I find bp so drying. Maybe I should use it? If anyone could offer some advice I would really appreciate it. I'm at my wits end. Thanks.

Share this post


Link to post
Share on other sites

yeah that's the painful thing about retinoids, it takes a while to see effect.

The BP is used in conjunction with Retin A to kill the bacteria to reduce the initial breakout that you're currently experiencing. So make sure you are using it. If it's really too drying, maybe you can get your derm to write you a prescription for a less strength BP, like maybe 5%. And yes, you need to be moisturizing a lot, particularly if you're using the BP as well. Have you thought about taking an oral antibiotic along with using Retin A? That will also reduce the initial breakout. You should definitely keep at it. I know it's rough right now but I mean, if it's already bad, what do yo have to lose? Retinoids work amazingly well, but you need to be persistent. Anyways, good luck!

Share this post


Link to post
Share on other sites

Thanks for your reply and encouragement dingdingding. Just a couple of questions. How can I be experiencing an initial breakout when I've been using it for a little over 3 months? How much longer until the breakouts subside? And my skin is so super oily in the morning especially. And when should I moisterize, after the bp in the morning? Can you recommend a good moisterizer?

Sorry, I guess that's more than a couple of questions. And will Retin A ever unclog these pores? It's blackhead city on my nose and forehead.

Yes I have considered using an oral antibiotic. I'm a bit leary of it though because I don't want to make my acne worse after I stop taking it. And I'm not going to take an oral antibiotic for years.

Share this post


Link to post
Share on other sites

I think 12 weeks is the typical time that derms give a retinoid before changing a regimen. At 13 weeks, you should have seen some result. You are using the lowest strength retin-a which is good to start out with, but for acne, usually you need a 0.05 to 0.1%. Also, that BP is a high strength to be starting with for people not using retinoids, but especially if you are using retin-a. My suggestion would be to get a 2.5-5% BP. I say this from experience, I use Differin 0.1% and retin-a 0.1% on alternating nights and recently added Proactiv's 2.5% BP and have absolutely no more active acne. It took about 1 week to see a difference and my skin not dry in the least.

Share this post


Link to post
Share on other sites

I'm sorry, I didn't see that you can't see your derm until next month. Unitl then, I would recommend adding a lower strength BP in the mornings. BP inactivates retin-a, so you can only apply the retin-a nightly. Maybe try applying the retin-a in a thicker layer so you get a higher dose on your skin. This can lead to more redness and irritation until your skin gets used to it but chances are, the derm will give you a higher strength retinoid anyway so that will happen either way.

Share this post


Link to post
Share on other sites

has your skin gotten any better since using it?

the retin-a gel is pretty drying.. i would stop using bp with it. and maybe try mosturizing...

do you follow the application instructions when using it? waiting 30 min till dry, small amt etc?

if your face is to dry right now... i would prob back off and apply every other day...

things you could do is try the creme...

retin-a used to work for me... then it stopped then i used tazorac... which worked pretty well for a while...

Share this post


Link to post
Share on other sites

Thanks for your response TT55. I would say I've had very minimal improvement since using the Retin A. Yes I do follow the instructions of waiting 30 minutes and applying a minimal amt. I was using it every second day in the beginning to get my skin used to it. I did that for about 3 weeks or so. I'm not sure I should go back to that. Maybe I need a higher strength Retin A?

Thanks for your response brown-eyedgirl. Ya I think that bp is too high also. Should I try a higher strength retin A? Will that clear me of these blackheads? I remember a few years back I was using differin, not sure what percentage, and it cleared my blackheads real nice. I wonder why this retin A doesn't do that also. So if I use a lower % bp in the morning when should I use a moisterizer?

Does anyone think I should try oral antibiotics?

Share this post


Link to post
Share on other sites
Thanks for your response TT55. I would say I've had very minimal improvement since using the Retin A. Yes I do follow the instructions of waiting 30 minutes and applying a minimal amt. I was using it every second day in the beginning to get my skin used to it. I did that for about 3 weeks or so. I'm not sure I should go back to that. Maybe I need a higher strength Retin A?

Thanks for your response brown-eyedgirl. Ya I think that bp is too high also. Should I try a higher strength retin A? Will that clear me of these blackheads? I remember a few years back I was using differin, not sure what percentage, and it cleared my blackheads real nice. I wonder why this retin A doesn't do that also. So if I use a lower % bp in the morning when should I use a moisterizer?

Does anyone think I should try oral antibiotics?

Share this post


Link to post
Share on other sites

Don't stop the retin-a without first talking to your derm. But if you are still red after 13 weeks, and not seeing much improvement, you may need to adjust your Rx. Seems like your skin should be adjusted to the drugs by then. Perhaps the BP percentage combined with the Retin-A is too much for your skin to handle. Or perhaps you need a different retinoid. People react differently to different retinoids. An antibiotic will only help if your pimples are inflammed. So if you just have blackheads, there is no point in taking an antibiotic. But as for your pimples clearing up, well I have read that for some people they don't see real results until the 5 or 6 month mark with retinoids. You are supposed to have "clinical improvement" by 8-12 weeks though, which is why if you see no improvement by 3 months, then maybe you should consider asking your derm if a different regimen would be better.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×